Alert archive / Florida / Coastal Flood Statements in 2018

Coastal Flood Statement 3, NWS Key West, FL

October 9, 2018Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 9, 2018, 2:37 PM EDT for Monroe County, Florida. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 2:37 PM EDT (18:37 UTC)
Expired
Oct 9, 2018, 11:14 PM EDT
In force
9 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WHUS42 KKEY 091837
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
237 PM EDT Tue Oct 9 2018

FLZ076>078-101000-
/O.NEW.KKEY.CF.S.0003.181009T1837Z-181010T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
237 PM EDT Tue Oct 9 2018

...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS...

* COASTAL FLOODING...Water levels are expected to increase to
  about three quarters to one full foot above the predicted tides
  by late this evening. Minor saltwater flooding of low-lying
  areas and streets is expected to occur tonight, and possibly
  during high tide on Wednesday.
 
* TIMING...Water levels will peak near the time of high tide this
  evening, although timing will vary based on location.

* IMPACTS...Saltwater flooding of low-elevation streets...
  yards...docks...and seawalls is likely. Some storm drains will
  back up and overflow as well. Motorists should remember, 
  persistent puddles during the times of high tide are likely to 
  be mostly saltwater.

$$

Kasper
1 follow-up statement
155 
WHUS42 KKEY 100314
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1114 PM EDT Tue Oct 9 2018

FLZ076>078-100415-
/O.CAN.KKEY.CF.S.0003.000000T0000Z-181010T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1114 PM EDT Tue Oct 9 2018

...Coastal Flood Statement Cancelled...

Coastal Flood Statement has been cancelled across the Florida
Keys. This evening's high tide has passed, and the tidal
deviations are beginning to subside. Tides will remain relatively
high for the next few days, but not to the level which warrants a
statement. 

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 9, 12:45 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 9, 12:45 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1245 PM EDT Tue Oct 9 2018

.DISCUSSION...
A review of geostationary satellite and Doppler radar data across
the region reveals an intensifying hurricane (Michael) moving
northward over the southeastern Gulf of Mexico just west-northwest
of the Florida Keys by some 245 nautical miles. Recent surface and
satellite scatterometer data indicate sustained SSE winds of 25-30
knots across most of our western marine zones, with occasional
gusts to tropical storm force. Key West Doppler radar base
reflectivity data indicate large swaths of steady rain with
embedded fast-moving showers, squalls, and isolated thunderstorms
mainly west of the Marquesas Keys. The western edge of the
precipitation area has shifted farther west during the day. Most
Keys island communities have been mostly cloudy, but rain-free for
most of the day. A sharp gradient in wind speed exists from east
to west. Currently, air temperatures in most Keys island
communities are in the mid 80s, with dewpoint temperatures in the
upper 70s. Heat indices during this second week in October are in
the upper 90s.

We have discontinued the Small Craft Advisory for the eastern
marine zones adjacent to the upper Keys based on observational
trends. A Coastal Flood Statement will be re-issued shortly. We
lowered rain chances across the eastern two thirds of the service
area based on radar trends and a morning analysis which revealed
compensatory mesoscale subsidence on the eastern fringes of the
northward-moving, intensifying hurricane. This mesoscale
subsidence likely will e short-lived, and we do expect increasing
convective coverage and vigor later this afternoon and tonight.
&&

.MARINE...
At 1100 am EDT, category two Hurricane Michael was
centered over the southeastern Gulf of Mexico, about 245 nautical
miles west-northwest of the Port of Key West, moving northward
near 10 knots. Hurricane Michael is forecast to move northward
over the eastern Gulf of Mexico today and tonight, likely making
landfall along the Florida Panhandle on Wednesday. Tropical storm
conditions are possible this afternoon in the extreme southeastern
Gulf of Mexico and lower Straits of Florida. Thereafter, the
remnants of Hurricane Michael will migrate northeastward, with an
Atlantic high pressure ridge settling near the Florida Keys on
Thursday and Friday. Gentle to moderate breezes will prevail
Thursday through Saturday.
&&

.AVIATION...
VFR conditions will prevail through the remainder of the afternoon.
Rounds of showers are expected to race northward late this afternoon
and evening, affecting the island terminals with brief periods of
brief strong gusty winds and MVFR/IFR conditions. Outside of
convection, winds will be southeasterly at 12 to 17 knots gusting to
20 to 25 knots. Expect winds to tend stronger at EYW and weaker at
MTH.
&&

.CLIMATE...
On this date in 1990, the daily record rainfall of 3.14" was
recorded at Key West International Airport. Also at Pennekamp State
Park in 2011, a rainfall of 11.02" was recorded. Precipitation
records at Key West date back to 1871.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory in effect for
     GMZ032-GMZ033-GMZ034-GMZ035-GMZ043-GMZ044-
     GMZ053-GMZ054-GMZ055-GMZ073-GMZ074-GMZ075.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....11
Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 9, 6:17 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
617 AM EDT Tue Oct 9 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-101030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
617 AM EDT Tue Oct 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
Hurricane Michael... located near 24.1N and 85.9W or about 420
miles south of Panama City. Michael continues to move north
northwest around 12 mph. Estimated minimum central pressure is
973mb with maximum sustained winds of 90 mph. Outer rainbands are
sweeping across the southeast gulf waters including the Dry
Tortugas. There is a slow northeastward spread noted with this
band. Still looking at widespread showers on tap today into
tonight with isolated thunderstorms.

By this evening Michael is expected to be in the east central
gulf moving towards the Florida Panhandle. Michael is still
expected to strengthen before making landfall on Wednesday.

Small Craft Advisory remains in effect for all Keys coastal waters
for strong southerly winds. Winds and seas will be higher in and
near isolated storms and squall rainbands. Seas outside of showers
and squalls will be 12 to 16 feet are the western most Florida
Strait zones.

Minor coastal flooding, observations from tidal gauges across the
Florida Keys indicate water levels continue about a half foot
above the predicted tides this morning. Water levels are expected
to increase to about three quarters to one full foot above the
predicted tides today around the times of high tide. Island
communities across the Lower and Middle Keys can expect impacts on
the Gulf and Atlantic sides. Coastal flooding will remain
confined to the Atlantic side for communities in the Upper Keys.

Isolated thunderstorms across the Florida Keys and adjacent coastal
waters. The primary thunderstorm hazard will be lightning strikes
with strong gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Micheal is expected to continue to strengthen prior to lanfall in
the Florida Panhandle. Rainfall though this event will range from
two to four inches. By late Wednesday... winds and seas will let
down as Michael moves onshore in the Florida Panhandle. More
seasonal weather begins to settle in late in the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:36 PM EDTSpecial Marine WarningKEY54 min
Oct 8, 9:22 PM EDTCoastal Flood StatementKEYMonroe15 hr
Oct 8, 9:50 PM EDTSpecial Marine WarningKEY55 min
Oct 9, 6:07 AM EDTSmall Craft AdvisoryKEY17 hr
Oct 9, 8:11 AM EDTSpecial Marine WarningKEY64 min
Oct 9, 9:16 AM EDTSpecial Marine WarningKEY36 min
Oct 9, 2:30 PM EDTSpecial Marine WarningKEY60 min
Oct 9, 3:31 PM EDTSpecial Marine WarningKEY59 min
Oct 9, 4:10 PM EDTSpecial Weather StatementKEY50 min
Oct 9, 4:31 PM EDTSpecial Marine WarningKEY59 min
Oct 9, 5:14 PM EDTSpecial Weather StatementKEY31 min
Oct 9, 5:24 PM EDTSpecial Marine WarningKEY66 min
Oct 9, 5:30 PM EDTSpecial Marine WarningKEY45 min
Oct 9, 5:33 PM EDTSpecial Marine WarningKEY57 min
Oct 9, 6:30 PM EDTSpecial Marine WarningKEY60 min

Nearby

Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.